New Mexico, 2001

Flash Flood in New Mexico, August 2, 2001

August 2, 2001 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 2, 1:32 AM MST, 11 hours 28 minutes earlier.

Area forecast discussion, Aug 2, 1:32 AM MST, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
232 AM MDT THU AUG 2 2001

SYNOPSIS...
HIGH PRESSURE ALOFT CENTERED OVER THE SOUTHERN PLAINS WILL PERSIST
THROUGH SATURDAY BEFORE DRIFTING OVER THE CENTRAL ROCKIES ON SUNDAY
AND MONDAY. DRIER EAST FLOW OVER THE AREA WILL BE THE MAIN RESULT OF
THIS PATTERN WITH SMALL DISTURBANCES IN THIS FLOW GIVING THE
BORDERLAND AREA A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH
THE WEEKEND. TEMPERATURES WILL WARM BACK TO NORMAL OR A LITTLE ABOVE
NORMAL INTO THE WEEKEND.

DISCUSSION...
UPPER LOW NOW INTO NORTHERN NEW MEXICO AND NOT A PLAYER IN OUR
WEATHER. UPPER HIGH OVER THE SOUTHER PLAINS WITH RIDGE EXTENDING
DOWN ACROSS THE BIG BEND AND TOWARD THE SOUTHERN GULF OF CALIFORNIA.
RIDGE WILL CONTINUE MOVING UP TO CWA AS UPPER LOW EXITS NORTHWARD.
DECENT VORT MAX OVER SOUTHEAST TEXAS SHOULD STAY WELL SOUTH OF AREA
TODAY. MODELS ALL SHOW RIDGE OVER AREA BY THIS AFTERNOON. THIS
SHOULD INHIBIT CONVECTION SOME. ALSO CONV PARAMETERS ARE NOT TOO
EXCITING FOR THIS AFTERNOON. THETA-E MIN IS OVER MUCH OF THE AREA
AND MODELS NOT SHOWING MUCH IF ANY LOW LEVEL CONVERGENCE. WILL KEEP
LOW POPS IN EVERYWHERE...BUT MOUNTAINS PROBABLY ONLY PLACE WHERE
THUNDERSTORMS A DECENT BET TODAY.

FRIDAY AND SATURDAY LOOK A BIT BETTER AS WEAK SHORT WAVES MOVE
ACROSS THE AREA FROM TEXAS AND CAPE/THETA-E MAX VALUES ARE CENTERED
OVER THE AREA AGAIN.

SUNDAY THROUGH TUESDAY...JUST SLIGHT CHANCE OF TSTMS AS EASTERLIES
LOOK PRETTY QUIET. MRF DOES BRING GULF OF MEXICO FEATURE INTO AREA
ON WEDNESDAY. COULD BE SIGNIFICANTLY COOLER WITH MORE WIDESPREAD
SHOWERS...BUT WILL NOT HIT TOO HARD AT THIS POINT IN TIME.

EL PASO               UB  96/ 71/ 95/ 72/ 94  01121
LAS CRUCES            UB  95/ 65/ 94/ 66/ 93  01121
ALAMOGORDO            UB  94/ 66/ 93/ 67/ 92  11121
CLOUDCROFT            BB  71/ 47/ 70/ 48/ 70  21222
TRUTH OR CONSEQUENCES UB  92/ 65/ 91/ 66/ 91  11121
SILVER CITY           BB  87/ 60/ 86/ 61/ 86  12222
DEMING                UB  95/ 64/ 96/ 65/ 95  01121
LORDSBURG             UB  94/ 62/ 96/ 64/ 95  11121
SIERRA BLANCA         UB  93/ 65/ 92/ 66/ 91  01121

.EBLP...NONE

17 HEFNER

N

In the hours before

Special weather statement, Aug 2, 12:49 PM MST, 11 minutes before
NMZ022-031-022100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
149 PM MDT THU AUG 2 2001

...STRONG THUNDERSTORMS OVER SOUTHWESTERN NEW MEXICO...

AT 145 PM A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING INTO LUNA
COUNTY AND SOUTHEASTERN GRANT COUNTY IN SOUTHWESTERN NEW MEXICO. THE
STORMS ARE EXPECTED TO BE OVER OR NEAR THE CITIES AND TOWNS OF
DEMING...GAGE...COLUMBUS...FAYWOOD...AND HURLEY BETWEEN NOW AND 3 PM
THIS AFTERNOON.

THE THUNDERSTORMS WILL PRODUCE SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...STRONG WINDS AND LOCALLY HEAVY RAINFALLS. PERSONS IN THE
PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STRONG BUILDING AND
AVOID GOING OUT OF DxOORS. THE HEAVY RAINS MAY CAUSE FLOODING OF
SMALLER STREAMS AND ARROYOS AND PERSONS TRAVELING MUST REMEMBER
NEVER TO DRIVE OR WALK ACROSS WATER COVERED ROADS BUT INSTEAD TURN
AROUND AND FIND ALTERNATE ROUTES OF TRAVEL.

The radar

The El Paso radar (KEPZ), 105 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Luna

When
August 2, 1:00 PM MST to 2:30 PM MST
Where
Luna County, Deming
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
32.182, -107.750 (the zone’s center; the record gives no point)

A series of thunderstorms dropped nearly 4 inches of rain within 90 minutes on the south part of Deming, with 2 to 3 inches elsewhere in town. Highway 180 was closed due to a flooded underpass. Several vehicles were stalled in the significant street flooding that resulted.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2001Every state in 2001This day in weather historyWarnings in New Mexico, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264915.